Louisiana, 2013

Hail in Louisiana, April 10, 2013

April 10, 2013 · NWS SHV · 2 events in 1 county or zone

An unstable airmass ahead of a strong cold front resulted in the development of strong to severe thunderstorms across the region as an upper level trough ejected out into the Southern and Central Plains. These storms produced damaging wind gusts along with large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An unstable airmass ahead of a strong cold front resulted in the development of strong to severe thunderstorms across the region as an upper level trough ejected out into the Southern and Central Plains. These storms produced damaging wind gusts along with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 10, 5:05 PM CST, 57 minutes earlier.

Area forecast discussion, Apr 10, 5:05 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
605 PM CDT WED APR 10 2013

.DISCUSSION...
AT 2350Z...COLD FRONT WAS LOCATED FROM JUST WEST OF KELD...TO
HOMER...TO MANY. SCATTERED CONVECTION HAS BEGUN TO DEVELOP AHEAD
OF THE FRONT. TEMPS IN THE WARM SECTOR HAVE SOARED INTO THE LOW
80S WHILE DEWPOINTS HAVE RISEN INTO THE UPPER 60S TO NEAR 70
DEGREES F. THUS...CONDITIONS HAVE BECOME MORE CONDUCIVE FOR SEVERE
CONVECTION AHEAD OF THE FRONT. AFTER COORDINATING WITH SPC AND WFO
JAN...A NEW TOR WATCH HAS BEEN ISSUED FOR UNION CO AR AND N CNTRL
LA THRU 06Z.

FARTHER WEST...TORANDO THREAT HAS DIMINISHED AS THE POST-FRONTAL
CONVECTION IS ELEVATED. CANNOT RULE OUT AN ISOLATED DAMAGING WIND
GUST OR SVR HAIL REPORT WITH THIS ACTIVITY. /09/

&&

.PREV DISCUSSION... /ISSUED 305 PM CDT WED APR 10 2013/

DISCUSSION...
THIS AFTERNOONS WATER VAPOR SATELLITE IMAGERY OFFERS A NICE VIEW
OF THE SHARPLY ELONGATED UPPER TROUGH SPINNING ACROSS THE CENTRAL
UNITED STATES. ALSO NOTICEABLE IS AN AREA OF SHOWERS AND THUNDERSTORMS
EXTENDING FROM EASTERN TEXAS THROUGH THE OHIO RIVER VALLEY.

THE SURFACE BASED COLD FRONT THAT HAS BEEN RESPONSIBLE FOR FALLING
TEMPERATURES TO THE WEST HAS SLOWLY BEEN DRIFTING EASTWARD THIS
AFTERNOON. AS OF 19Z...IT WAS ORIENTED ROUGHLY ALONG A LINE FROM
CONROE TO MARSHALL TEXAS...NORTHWARD TO MENA ARKANSAS. FOR
NOW...HAVE TORNADO WATCH NUMBER 89 IN EFFECT FOR SOUTHWEST
ARKANSAS COUNTIES. AS THE COLD FRONT CONTINUES TO DRIFT EASTWARD...EXPECT
ADDITIONAL ACTIVITY TO DEVELOP IN ITS ADVANCE.

NORTHERN LOUISIANA AND SOUTH CENTRAL ARKANSAS SHOULD HAVE A BETTER
ENVIRONMENT FOR SEVERE WEATHER THIS EVENING. WITH NEARLY 2000
J/KG OF MUCAPE AND 30 KTS OF BULK SHEAR IN PLACE ALREADY...ALL THAT THE
ENVIRONMENT NEEDS IS INTERACTION WITH THE FRONT TO BREAK THE
SMALL CAP IN PLACE ACROSS THOSE AREAS. EXPECT SHOWERS AND
THUNDERSTORMS TO CONGEAL AND FORM INTO MORE OF A SUBSTANTIAL LINE
DURING THE EVENING AND OVERNIGHT HOURS...WITH DAMAGING WINDS BEING
THE PRIMARY SEVERE WEATHER THREAT. OTHER THAN ISOLATED TORNADOES
AND HAIL...HEAVY RAINFALL WILL BE A THREAT THIS EVENING...AS THE
UPPER LEVEL FLOW RUNS SOUTH TO NORTH...NOT PROVIDING MUCH OF AN
EASTWARD KICK TO THE SURFACE FRONT. THIS WILL ALLOW FOR QUITE A
BIT OF TRAINING OF STORMS AND LOCALIZED FLASH FLOODING MAY BE A
POSSIBILITY.

LOOKING TO THE WEST...IN THE POST FRONTAL COOLER AIR
MASS...ELEVATED CONVECTION WILL BE ONGOING THIS EVENING AND
OVERNIGHT. SMALL HAIL MAY BE POSSIBLE WITH THESE THUNDERSTORMS.
RAIN CHANCES WILL GRADUALLY COME TO AN END FOR SOUTHEAST OKLAHOMA
AND NORTHEAST TEXAS BY THURSDAY MORNING...WHILE AREAS FARTHER EAST
MAY BE DEALING WITH SHOWER/THUNDERSTORM ACTIVITY THROUGH THE EARLY AFTERNOON.

A FEW DRY DAYS WILL FOLLOW THIS DEPARTING SYSTEM...WITH SLIGHT
RAIN CHANCES RETURNING LATER THIS WEEKEND AS SOUTHWESTERLY FLOW
USHERS IN A FEW DISTURBANCES TOWARD THE AREA. OTHERWISE...WARMER
TEMPERATURES WILL RETURN FRIDAY. /20/

AVIATION...
THE COLD FRONT IS WAY AHEAD OF SCHEDULE...REMAINING VERY SHALLOW.
THE SFC FRONT EXTENDS FROM KTXK...TO NEAR KSHV...TO NEAR KLFK ATTM
WITH NW10G20KTS DISPLACING S/SE10G20KTS. THE WARM AND UNSTABLE DEEP
S/SW FLOW ALOFT WILL REMAIN FOR HRS OVER THE SFC FRONT KEEPING
ELEVATED SCAT/NUMEROUS TSTMS GOING THIS P.M. WITH HAIL UNTIL THE
UPPER LOW LIFTS OUT. ANY SFC BASED DEVELOPMENT AHEAD OF THE FRONT
MAY HOLD OUT FOR LATE DAY SUN OVER TOLEDO BEND COUNTRY UP INTO KELD
AND EAST. THE SFC FRONT SHOULD BE NEAR A KMLU TO KAEX BY 11/06Z WITH
TSTMS ENDING W TO E 03-09Z. EXPECT STRONG WIND AND SEVERE TURBULENCE
WITH SOME HAIL AND IFR CIGS/VSBY WITH THESE STORMS TODAY. AFTER
FROPA...EXPECT MVFR/IFR CIGS/VSBY IN -RA/BR 09-12Z WITH MVFR CIGS
BECMG SKC BY 15-18Z. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  48  63  43  73  47 /  90  20   0   0   0
MLU  54  66  45  71  45 /  90  50   0   0   0
DEQ  39  60  36  66  40 /  70  10   0   0  10
TXK  44  61  41  70  45 /  90  10   0   0  10
ELD  48  63  40  73  41 /  90  20   0   0   0
TYR  38  63  41  72  47 /  40  10   0   0   0
GGG  41  62  41  72  46 /  70  10   0   0   0
LFK  41  67  44  74  47 /  70  10   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

09
Hazardous weather outlook, Apr 10, 5:15 PM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
615 PM CDT WED APR 10 2013

ARZ050-051-059>061-070>072-111200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-
615 PM CDT WED APR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS.

.DAY ONE...TONIGHT...

...A TORNADO WATCH IS IN EFFECT UNTIL 8 PM CDT TONIGHT...

SCATTERED THUNDERSTORMS CONTINUE ACROSS SOUTHWEST ARKANSAS AS A
COLD FRONT SLOWLY MOVES ACROSS THE AREA. THE TORNADO THREAT WILL
CONTINUE TO GRADUALLY DIMINISH THIS EVENING. HOWEVER...COLD
TEMPERATURES ALOFT MAY STILL RESULT IN AN ISOLATED SEVERE HAIL
THREAT AS WELL AS A THREAT FOR DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.

ARZ073-LAZ005-006-013-014-019>022-111200-
UNION AR-LINCOLN-UNION LA-JACKSON-OUACHITA-WINN-GRANT-CALDWELL-
LA SALLE-
615 PM CDT WED APR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TONIGHT...

...A TORNADO WATCH IS IN EFFECT FOR SOUTH CENTRAL ARKANSAS AND NORTH
CENTRAL LOUISIANA UNTIL 1 AM CDT THURSDAY MORNING...

SCATTERED THUNDERSTORMS ARE DEVELOPING AHEAD OF COLD FRONT THAT IS
SLOWLY MOVING ACROSS THE REGION. VERTICAL WIND SHEAR AND
INSTABILITY IS MORE THAN SUFFICIENT TO SUPPORT THE DEVELOPMENT OF
SUPERCELLS...INCLUDING A THREAT FOR LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES.

THE SEVERE WEATHER THREAT IS EXPECTED TO DIMINISH LATE TONIGHT AND
EARLY TUESDAY MORNING AS THE FRONT PASSES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING AND TONIGHT.

LAZ001>004-010>012-017-018-OKZ077-TXZ096-097-108>112-124>126-
136>138-149>153-165>167-111200-
CADDO-BOSSIER-WEBSTER-CLAIBORNE-DE SOTO-RED RIVER-BIENVILLE-
SABINE LA-NATCHITOCHES-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-
CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
615 PM CDT WED APR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TONIGHT...

SCATTERED ELEVATED THUNDERSTORMS WILL CONTINUE FOR MUCH OF THIS
EVENING ACROSS PORTIONS OF EAST TEXAS AND WESTERN LOUISIANA. THESE
THUNDERSTORMS ARE IN A COLD AIRMASS BEHIND A COLD FRONT. DUE TO
THE COLD TEMPERATURES ALOFT...ONE OR TWO SEVERE HAIL REPORTS
CANNOT BE COMPLETELY RULED OUT. IN ADDITION...A THREAT FOR
ISOLATED DAMAGING WIND GUSTS WILL ALSO PERSIST THROUGH THE
EVENING.

THE THREAT FOR HAIL AND DAMAGING WINDS WILL GRADUALLY DIMINISH
FROM WEST TO EAST THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING...MAINLY ACROSS
WESTERN LOUISIANA.

09

In the hours before

Special weather statement, Apr 10, 4:30 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
530 PM CDT WED APR 10 2013

ARZ072-073-102300-
COLUMBIA-UNION-
530 PM CDT WED APR 10 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 600 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     COLUMBIA...
IN SOUTH CENTRAL ARKANSAS...
     UNION...

INCLUDING THE FOLLOWING LOCATIONS...
     MOUNT HOLLY...

AT 528 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR MOUNT HOLLY...OR 10 MILES
SOUTHEAST OF STEPHENS...MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

20
Special weather statement, Apr 10, 4:54 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
554 PM CDT WED APR 10 2013

ARZ071-072-LAZ002-003-110000-
BOSSIER-COLUMBIA-LAFAYETTE-WEBSTER-
554 PM CDT WED APR 10 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 700 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN SOUTHWEST ARKANSAS...
     COLUMBIA AND LAFAYETTE...
IN NORTHWEST LOUISIANA...
     BOSSIER AND WEBSTER...

INCLUDING THE FOLLOWING LOCATIONS...
     BUSSEY...EMERSON...MACEDONIA...MAGNOLIA...MCNEIL...SMITHLAND...
     TAYLOR...VILLAGE...WALDO...WELCOME...COTTON VALLEY...CULLEN...
     SAREPTA...SHONGALOO AND SPRINGHILL...

AT 550 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES EAST OF BENTON...OR 12 MILES
NORTH OF BOSSIER CITY...MOVING NORTHEAST AT 50 MPH.

MOTHBALL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM. ALSO...VERY HEAVY RAINFALL CAN BE EXPECTED.

20
Special weather statement, Apr 10, 5:14 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
614 PM CDT WED APR 10 2013

ARZ071>073-LAZ002-003-110015-
BOSSIER-COLUMBIA-LAFAYETTE-UNION-WEBSTER-
614 PM CDT WED APR 10 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 715 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN SOUTHWEST ARKANSAS...
     COLUMBIA AND LAFAYETTE...
IN SOUTH CENTRAL ARKANSAS...
     UNION...
IN NORTHWEST LOUISIANA...
     BOSSIER AND WEBSTER...

INCLUDING THE FOLLOWING LOCATIONS...
     BUCKNER...BUSSEY...EMERSON...MACEDONIA...MAGNOLIA...MCNEIL...
     MOUNT HOLLY...SMITHLAND...TAYLOR...VILLAGE...WALDO...WELCOME...
     CULLEN...SAREPTA...SHONGALOO AND SPRINGHILL...

AT 614 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR CULLEN...OR NEAR SPRINGHILL...
MOVING NORTHEAST AT 50 MPH.

NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM. ALSO...VERY HEAVY RAINFALL WILL BE LIKELY.

20
Special weather statement, Apr 10, 5:32 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
632 PM CDT WED APR 10 2013

LAZ001-010-TXZ151-153-110030-
CADDO-DE SOTO-PANOLA-SHELBY-
632 PM CDT WED APR 10 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 730 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN NORTHEAST TEXAS...
     PANOLA...
IN EASTERN TEXAS...
     SHELBY...
IN NORTHWEST LOUISIANA...
     DE SOTO AND CADDO...

INCLUDING THE FOLLOWING LOCATIONS...
     GREENWOOD...LOGANSPORT...MANSFIELD...STONEWALL...CENTER...
     JOAQUIN...NEUVILLE...PATROON...SHELBYVILLE AND TENAHA...

AT 631 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TENAHA TO
PATROON...OR ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF CENTER
TO 14 MILES SOUTHEAST OF CENTER...MOVING NORTHEAST AT 50 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL CAN ALSO BE EXPECTED.

20
Special weather statement, Apr 10, 5:43 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
643 PM CDT WED APR 10 2013

LAZ017-TXZ153-167-110045-
SABINE-SHELBY-
643 PM CDT WED APR 10 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 745 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN EASTERN TEXAS...
     SABINE AND SHELBY...
IN NORTHWEST LOUISIANA...
     SABINE...

INCLUDING THE FOLLOWING LOCATIONS...
     CONVERSE...ZWOLLE...GENEVA...HEMPHILL AND PINELAND...

AT 640 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES SOUTH OF PINELAND...OR 20
MILES NORTHWEST OF BURKEVILLE...MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

20
Special weather statement, Apr 10, 5:57 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
657 PM CDT WED APR 10 2013

LAZ001>003-110100-
BOSSIER-CADDO-WEBSTER-
657 PM CDT WED APR 10 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 800 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     CADDO...BOSSIER AND WEBSTER...

INCLUDING THE FOLLOWING LOCATIONS...
     BENTON...BOSSIER CITY...COTTON VALLEY...CULLEN...PLAIN
     DEALING...SAREPTA...SHONGALOO AND SHREVEPORT...

AT 652 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES SOUTH OF SHREVEPORT...MOVING
NORTHEAST AT 45 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

20

The radar

The Shreveport radar (KSHV), 10 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Caddo

When
April 10, 6:02 PM CST
Where
Caddo County, 1.81 mi SE of Shreveport
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.460, -93.730

Hail covered the ground on the southeast side of Shreveport, Louisiana.

Hail, Caddo

When
April 10, 6:02 PM CST
Where
Caddo County, 2.43 mi ENE of Shreveport
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
32.490, -93.710

Hail was reported at Shreveport-Barksdale Hwy and Knight Street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2013Every state in 2013This day in weather historyWarnings in Louisiana, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435531, 435533.